Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 5, 2021Teton County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 5, 2021, 10:47 PM MDT for Teton County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 10:47 PM MDT (04:47 UTC)
Expired
Aug 5, 2021, 11:15 PM MDT
In force
28 min
Issued by
NWS Riverton, WY
Hail
0.75 in
Wind
50

County Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 143 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS85 KRIW 060447
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
1047 PM MDT Thu Aug 5 2021
 
WYZ002-012-060515-
Teton and Gros Ventre Mountains-Absaroka Mountains-
1047 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northwestern Fremont
and east central Teton Counties through 1115 PM MDT...

At 1047 PM MDT, Doppler radar was tracking a strong thunderstorm over
Togwotee Pass, or 22 miles east of Moran Junction, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Pinnacle Buttes around 1055 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 10978 4374 10971 4372 10997 4373 10997
      4373 10999 4371 11000 4370 11015 4381 11019
TIME...MOT...LOC 0447Z 257DEG 30KT 4376 11006 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

VandenBoogart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:30 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 5:30 PM MDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 PM MDT Thu Aug 5 2021

.SHORT TERM...(Today through Friday night)
Issued at 230 PM MDT Thu Aug 5 2021

Ridging continues to build into the area today, with high
temperatures peaking about 5 degrees warmer than yesterday.
Scattered showers and thunderstorms are ongoing, however, as several
weak impulses have provided support for convection. With only modest
instability and lift generally not expecting severe storms, but with
a dry boundary layer certainly could see some gusty outflows over 50
mph through the afternoon.

Scattered showers and thunderstorms will persist overnight as the
ridge begins to break down ahead of a strong shortwave. This wave
and an associated cold front will move across the forecast area on
Friday. Instability should increase as the morning clouds clear a
bit, with scattered convection again expected by early afternoon.
The best chance for strong to severe storms will be east of the
Continental Divide where more favorable instability and shear will
be realized. Precipitation will decrease through the evening, but
could still see some showers across northern portions into early
Saturday morning.

Fire weather will be the other concern Friday as winds increase
ahead of the wave, especially across southern areas and through the
Wind Corridor. While relative humidity may not get much lower than
15 percent, have upgraded the Fire Weather Watch areas to a Red Flag
Warning as the winds are certainly there.

.LONG TERM...(Saturday through Wednesday)
Issued at 146 PM MDT Thu Aug 5 2021

On Saturday, expect the departing trough to be to the east of the
state by early afternoon. During the day Saturday, a few showers
and storms may impact the northeastern corner of the area near the
Bighorns and just to the east, but rainfall amounts do not look
to be significant. Dry conditions are expected for the rest of the
area. For Sunday, the EC and GFS differ on the location of a
strong low pressure area system over the Pacific Northwest. The
GFS is faster in moving this feature to the east. Wyoming looks to
be on the southern edge of the impacts from this system. There is
some jet support at the base of the associated trough as well.
The GFS brings some precipitation to northern portions of the
state for Sunday and Sunday night, but the EC keeps it dry. By 12Z
Monday, the EC has the low located near the Canadian border north
of Glacier National Park, whereas the GFS has the center over
eastern SK. If the GFS ends up being closer to reality then a
small potential of precipitation is possible again for northern
areas early in the day. Monday may also be quite windy. There is
about about a 100 meter difference across the state at 500mb. The
models continue to show a difference in the placement and strength
of the low towards the end of the period. The EC still has the
low only moving to the ND/MT border at 00Z Thursday, whereas the
GFS has this feature well into Ontario not far from Hudson Bay.
The EC would tend to keep it rather windy into Wednesday. Some
precipitation shows up on the EC for Wednesday, but the GFS keeps
it dry. Overall for the period, mainly dry weather is anticipated
with many places not seeing any precipitation at all.

As for temperatures, no real hot days are expected.  The warmest
day looks to be Sunday with many readings in the 90s over the
basins and over eastern Johnson and Natrona Counties. The rest of
the week looks to be a few degrees cooler than Sunday with high
temperatures not changing significantly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 520 PM MDT Thu Aug 5 2021

Expect mainly VFR conditions throughout the TAF period.  There may
be some brief MVFR/IFR conditions during any heavier thunderstorm
through 06Z. VCSH conditions should continue into the overnight
hours. Expect winds to pick up between 17Z-20Z Friday with gusts
from 30 to 35 knots for many locations. VCTS/VCSH should also pick
back up around 18Z-20Z.

&&

.FIRE WEATHER...
Issued AT 230 PM MDT Thu Aug 5 2021

Scattered showers and thunderstorms have overcome the ridging and
will continue through the evening. With the inverted-V sounding
profile these should produce gusty outflow winds at times. This
activity will continue through Friday as a strong shortwave
approaches the area with an associated cold front expected to move
across the area during the afternoon and evening. Winds are expected
to increase ahead of this wave, especially across southern zones and
the Wind Corridor where sustained west winds near 30 mph are
possible. A Red Flag Warning is now in effect for these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning in effect Friday from noon through 8 PM for
WYZ277-279-280-289.

&&

SHORT TERM...Myers
LONG TERM...Clayton
AVIATION...Clayton/AR
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 5, 2:49 PM MDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 PM MDT Thu Aug 5 2021

WYZ001>020-022>030-061300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 PM MDT Thu Aug 5 2021

...Red Flag Warning for portions of southwest and central Wyoming
Friday afternoon and early evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected to continue
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Scattered afternoon and evening thunderstorms. West to
southwest winds with gusts up to 30 mph late in the morning,
increasing to 45 mph in the afternoon across the southern half of
the state. Low humidities combined with gusty winds will lead to
elevated to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Aug 5, 9:28 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
928 PM MDT Thu Aug 5 2021

WYZ001-002-012>014-023>027-060900-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge,
Big Piney, Farson, Kemmerer, and Cokeville
928 PM MDT Thu Aug 5 2021

...Thunderstorms with gusty outflow winds across the region...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Scattered showers and thunderstorms across the region
  could produce strong, erratic outflow winds with gusts up to 40
  mph.

* WHERE...Western and southwestern Wyoming.

* WHEN...Through around 3 AM.
Special weather statement, Aug 5, 10:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1047 PM MDT Thu Aug 5 2021

WYZ002-012-060515-
Teton and Gros Ventre Mountains-Absaroka Mountains-
1047 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northwestern Fremont
and east central Teton Counties through 1115 PM MDT...

At 1047 PM MDT, Doppler radar was tracking a strong thunderstorm over
Togwotee Pass, or 22 miles east of Moran Junction, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pinnacle Buttes around 1055 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 10978 4374 10971 4372 10997 4373 10997
      4373 10999 4371 11000 4370 11015 4381 11019
TIME...MOT...LOC 0447Z 257DEG 30KT 4376 11006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

VandenBoogart

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:25 PM MDTSpecial Weather StatementRIW20 min
Aug 6, 8:10 AM MDTSpecial Weather StatementRIW35 min
Aug 6, 9:29 AM MDTSpecial Weather StatementRIW31 min
Aug 6, 10:01 AM MDTSpecial Weather StatementRIW29 min
Aug 6, 10:33 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 6, 10:59 AM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 6, 1:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Aug 6, 1:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 6, 2:09 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 6, 2:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 6, 2:21 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 6, 2:31 PM MDTSpecial Weather StatementRIWSublette29 min
Aug 6, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 6, 2:43 PM MDTSpecial Weather StatementRIW32 min
Aug 6, 3:08 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 3:17 PM MDTSpecial Weather StatementRIW28 min
Aug 6, 3:21 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 6, 3:40 PM MDTSevere Thunderstorm WarningRIWNatrona35 min
Aug 6, 3:47 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Aug 6, 3:57 PM MDTSpecial Weather StatementRIWSublette33 min
Aug 6, 4:14 PM MDTSpecial Weather StatementRIWSublette31 min
Aug 6, 4:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 6, 4:21 PM MDTSpecial Weather StatementRIW24 min
Aug 6, 4:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 6, 4:44 PM MDTSpecial Weather StatementRIW31 min
Aug 6, 4:45 PM MDTSpecial Weather StatementRIWTeton30 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:23 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 6, 5:55 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.